Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 46, NWS Birmingham, AL

June 17, 2010Winston County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 17, 2010, 5:48 PM CDT for Winston County, Alabama. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2010, 5:48 PM CDT (22:48 UTC)
Expired
Jun 17, 2010, 7:45 PM CDT
In force
117 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Winston County, AL

The radar

The Columbus AFB radar (KGWX), 86 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1454 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

112 
WGUS54 KBMX 172248
FFWBMX
ALC133-180045-
/O.NEW.KBMX.FF.W.0046.100617T2248Z-100618T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CDT THU JUN 17 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN WINSTON COUNTY IN NORTHWEST ALABAMA...
  THIS INCLUDES THE CITIES OF...LYNN...ARLEY...

* UNTIL 745 PM CDT

* AT 540 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED 2 TO 4       
  INCHES OF RAINFALL HAS FALLEN OVER THE SOUTHERN HALF OF WINSTON    
  COUNTY. ANOTHER 1 TO 3 INCHES OF ADDITIONAL RAINFALL IS POSSIBLE   
  WHICH WILL LIKELY CAUSE FLASH FLOODING ACROSS THE WARNED AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINSTON
  FREE STATE BARN...HOUSTON RECREATIONAL AREA...DOUBLE SPRINGS AND
  CORINTH REC AREA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3422 8762 3416 8721 3401 8714 3401 8762

$$

08/MNK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:54 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 17, 2:54 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT THU JUN 17 2010

.DISCUSSION...

UPPER LEVEL HIGH PRESSURE REMAINS CENTERED JUST TO THE WEST OF THE
AREA. A CLUSTER OF SHOWERS AND THUNDERSTORMS IS CURRENTLY MOVING
SOUTHEAST ALONG THE PERIPHERY OF THE HIGH AND WILL CONTINUE TO MOVE
INTO THE NORTHEASTERN PORTIONS OF THE FORECAST AREA. WENT AHEAD AND
INCREASED POPS IN THIS AREA FOR LATER THIS AFTERNOON. ADDITIONAL
DIURNALLY-DRIVEN SCATTERED STORMS HAVE BEEN DEVELOPING ACROSS THE CWA
EARLY THIS AFTERNOON...AND EXPECT THAT TREND TO CONTINUE FOR THE
NEXT FEW HOURS. LOOKING AT MODEL SOUNDINGS...THERE IS A MODERATE TO
HIGH POTENTIAL FOR MICROBURSTS WITH THESE STORMS. SPC STILL HAS THE
NORTHERN PART OF THE STATE IN A SLIGHT RISK FOR TODAY...WITH THE
MAIN THREAT BEING WIND DAMAGE. BRIEF HEAVY RAINFALL IS ALSO POSSIBLE
WITH THE STRONGER STORMS.

A SECOND AREA OF SHOWERS/STORMS HAS DEVELOPED ACROSS SE
MISSOURI...AND MODELS CONTINUE TO BRING THIS MCS SOUTH SOUTHEAST
INTO N AL LATE AFTERNOON AND EARLY EVENING. COULD SEE SOME STRONGER
STORMS WITH THIS COMPLEX AS IT INITIALLY MOVES INTO THE NORTHERN
PART OF THE CWA LATER THIS AFTERNOON...BUT EXPECT A WEAKENING TREND
AS IT MOVES FARTHER SOUTH INTO THE AREA.

HIGH PRESSURE AND NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE
WEEKEND...ALONG WITH RAIN CHANCES. THE GREATER CHANCES WILL
GENERALLY BE ACROSS THE SOUTH AS THE RIDGE BUILDS INTO THE TN VALLEY.

NOT MUCH HAS CHANGED IN THE LONG TERM...AS THE STUBBORN RIDGE
REFUSES TO PUSH OUT OF THE AREA. STAYED CLOSE TO GUIDANCE WITH
TEMPS...WITH HIGHS IN THE LOW TO MID 90S AND LOWS IN THE LOW 70S.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH AFTERNOON/EVENING THROUGH MUCH OF NEXT WEEK.

19

&&

.AVIATION...18Z TAF DISCUSSION.

GENERALLY HEAT INDUCED CONVECTIVE ACTIVITY POSSIBLE FOR THIS
AFTERNOON INTO EARLY EVENING. ALSO A SMALL POSSIBILITY OF SOME
ACTIVITY MAINLY NRN SECTIONS OF C AL DUE TO UPPER LEVEL FEATURES
MOVING CURRENTLY ACROSS IL/TN AREAS THROUGH THE NW FLOW. FOR NOW
CB/S IN AS COVERAGE IS EXPECTED TO BE WIDELY SCATTERED AT THIS TIME
BUT VERY UNSTABLE SO COULD BE STRONG. OUTSIDE OF TSRA ACTIVITY
CONDITIONS SHOULD BE MAINLY VFR. SMALL POSSIBILITY FOR SOME PATCHY
FOG AT TCL AIDED BY THE RIVER PROXIMITY.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

08/MNK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  95  71  95  70 /  20  20  20  20  20
ANNISTON    69  95  69  94  69 /  20  20  20  20  20
BIRMINGHAM  69  95  70  94  70 /  20  20  20  20  20
TUSCALOOSA  71  95  71  95  70 /  20  30  20  20  20
CALERA      70  94  71  93  71 /  20  20  20  20  20
AUBURN      69  96  69  93  69 /  20  20  20  30  20
MONTGOMERY  73  96  73  94  72 /  20  20  20  30  20
TROY        71  96  71  94  71 /  20  20  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

19/08
Hazardous weather outlook, Jun 17, 12:25 PM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1225 PM CDT THU JUN 17 2010

ALZ011>015-017>050-181800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1225 PM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DIURNAL HEAT INDUCED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING THROUGH AROUND 8 PM ACROSS ALL OF CENTRAL
ALABAMA. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS
TO 50 MPH OR GREATER...AS WELL AS DIME TO QUARTER SIZE HAIL. HEAVY
RAINFALL WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLOODING.

AN ADDITIONAL ROUND OF THUNDERSTORMS IS POSSIBLE ACROSS NORTHERN
ALABAMA LATE THIS AFTERNOON MAINLY AFTER 6 PM AS THE RESULT OF A
COMPLEX OF THUNDERSTORMS THAT IS EXPECTED TO DEVELOP OVER THE MIDDLE
MISSISSIPPI RIVER VALLEY AND TRACK SOUTHEAST INTO NORTHERN ALABAMA.
DAMAGING WIND...LOCALLY HEAVY RAINFALL AND POSSIBLY LARGE HAIL COULD
RESULT FROM THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY THIS AFTERNOON AND EARLY EVENING.

08/MNK

In the hours before

Special weather statement, Jun 17, 4:32 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
432 PM CDT THU JUN 17 2010

ALZ017-172200-
BLOUNT AL-
432 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BLOUNT COUNTY UNTIL 500
PM CDT...

AT 431 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LOCUST FORK...OR 6 MILES SOUTHWEST OF CLEVELAND...
MOVING SOUTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
ALLGOOD AROUND 440 PM CDT.
DALLAS AROUND 450 PM CDT.
CLEAR SPRINGS AROUND 455 PM CDT.
REMLAP AND HOLLY SPRINGS AROUND 500 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

27
Special weather statement, Jun 17, 4:45 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 PM CDT THU JUN 17 2010

ALZ014-015-172245-
WALKER-WINSTON-
445 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ALERT FOR WALKER AND WINSTON COUNTIES UNTIL
545 PM CDT...

AT 440 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A CLUSTER
OF STRONG THUNDERSTORMS NEAR MCDOWELL CAMP GROUNDS...OR 7 MILES
SOUTHWEST OF ARLEY...MOVING SOUTHEAST NEAR 5 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MCDOWELL CAMP GROUNDS.
  FALLS CITY.
  LAKE SHORE.
  WALKER COUNTY AIRPORT.
  CURRY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

08/MNK
Local storm report, Jun 17, 5:08 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     1 WSW LOCUST FORK       33.90N 86.64W
06/17/2010                   BLOUNT             AL   EMERGENCY MNGR

            VEHICLE HAS STRUCK DOWNED TREE ON TABERNACLE ROAD WEST OF
            LOCUST FORK. NO INJURIES REPORTED.

&&

GGOGGINS
Special weather statement, Jun 17, 5:34 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
534 PM CDT THU JUN 17 2010

ALZ024-172330-
JEFFERSON-
534 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 630 PM CDT...

AT 531 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR CARDIFF...OR 6 MILES NORTHWEST OF GARDENDALE...
MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SAYRE.
  CARDIFF.
  BROOKSIDE.
  WATSON.
  GARDENDALE.
  NEW CASTLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

08
Special weather statement, Jun 17, 5:42 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 PM CDT THU JUN 17 2010

ALZ024-025-172330-
JEFFERSON AL-SHELBY AL-
542 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON AND CENTRAL
SHELBY COUNTIES UNTIL 630 PM CDT...

AT 536 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MEADOWBROOK...OR 6 MILES NORTHWEST OF CHELSEA...
MOVING SOUTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PELHAM...
  CHELSEA...
  OAK MOUNTAIN STATE PARK...
  VERIZON MUSIC CENTER AT OAK MOUNTAIN...
  SHELBY COUNTY AIRPORT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

27
Special weather statement, Jun 17, 5:46 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT THU JUN 17 2010

ALZ026-172330-
ST. CLAIR AL-
546 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR COUNTY
UNTIL 630 PM CDT...

AT 545 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ASHVILLE...OR 13 MILES SOUTHEAST OF ONEONTA...
MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ASHVILLE...
  RAGLAND...
  NEELY HENRY DAM...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 4:53 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair52 min
Jun 17, 6:00 PM CDTAreal Flood AdvisoryBMXShelby2 hr
Jun 17, 6:02 PM CDTSevere Thunderstorm WarningBMXShelby43 min

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.